Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 166, NWS Lubbock, TX

October 8, 2018Lynn County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 8, 2018, 6:19 PM CDT for Lynn County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2018, 6:19 PM CDT (23:19 UTC)
Expired
Oct 8, 2018, 7:00 PM CDT
In force
41 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 44 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS54 KLUB 082319
SVRLUB
TXC305-090000-
/O.NEW.KLUB.SV.W.0166.181008T2319Z-181009T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
619 PM CDT MON OCT 8 2018

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Lynn County in northwestern Texas...

* Until 700 PM CDT.

* At 619 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Slide, or 14 miles northwest of Tahoka, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wilson and New Home. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3317 10207 3319 10208 3336 10208 3339 10199
      3339 10161 3324 10156
TIME...MOT...LOC 2319Z 254DEG 20KT 3328 10201 

HAIL...1.25IN
WIND...60MPH
 
$$

07
1 follow-up statement
395 
WWUS54 KLUB 082348
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
648 PM CDT MON OCT 8 2018

TXC305-090000-
/O.CON.KLUB.SV.W.0166.000000T0000Z-181009T0000Z/
Lynn TX-
648 PM CDT MON OCT 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN LYNN COUNTY...

At 647 PM CDT, a severe thunderstorm was located 6 miles south of
Woodrow, or 10 miles southwest of Slaton, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wilson and New Home. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3319 10192 3339 10199 3339 10161 3324 10156
TIME...MOT...LOC 2347Z 255DEG 23KT 3335 10180 

HAIL...1.00IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 3:30 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Oct 8, 3:30 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
330 PM CDT Mon Oct 8 2018

.DISCUSSION...
The anticipated multi-day rain event is ongoing with another
round of excessive rainfall expected across our CWA beginning
later this evening and extending through the overnight hours. WPC
anticipates the southern Texas Panhandle, South Plains and Rolling
Plains may receive up to 1.5 inches by Tuesday morning. Areas
where increased instability and entrainment of convection occur
may see another inch or more of rainfall locally which could
enhance flooding issues, especially those areas that have already
been dealing with heavy rain and flooding last 48 hours. There was
some potential of severe weather this afternoon, primarily over
the Rolling Plains given bulk shear values between 40-60kts but
cloud cover has stunted surface heating for the most part. We've
seen some weakly rotating storms over the Rolling Plains this
afternoon but as of right now the severe threat seems limited.

The dynamic upper level trough has bottomed out over northern Old
Mexico this afternoon and will become more progressive and begin
to lift and shift northeast over the next 24hrs. After the heavy
rain overnight and lingering showers tomorrow afternoon we'll be
under the influence of the dry slot as the trough lifts into the
Central Plains and Great Lakes region.

Plenty of uncertainty remains beyond the two day drying period
Wednesday and Thursday. The remnants of hurricane Sergio will move
onshore from the SE Pacific into New Mexico and West Texas on
Friday. Depending on how Sergio's remnants phase and interact with
the northern jet and another Pacific low off the coast of
California going into the weekend will dictate the significance
of the next round of prolonged rainfall for the end of the week
going into next weekend. As of right now the WPC has a swath of
around one inch on the Caprock with the most rainfall anticipated
in the northern Rolling Plains for the end of the week.

The cloud cover and rainfall will help keep temperatures below
normal through the forecast period with an even stronger push of
cold air associated with the next system on Saturday behind a cold
front resulting in temperatures struggling to reach 60 degrees on
Sunday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for TXZ023>026-029>032-
034>044.

&&

55
Hazardous weather outlook, Oct 8, 11:40 AM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1140 AM CDT Mon Oct 8 2018

TXZ021>044-090445-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1140 AM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms may develop this afternoon into early
evening especially for areas east of a line from Tulia to
Brownfield. This activity could bring large hail to the size of
golf balls and damaging winds gusts to 60 mph. A few tornadoes
will also be possible.

Showers and thunderstorms will bring a threat for heavy rain and
flooding, especially this evening and overnight. A Flood Watch is
in effect for all areas excluding the southwest Panhandle and
northwest South Plains until early Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periods of heavy rainfall with a risk for flooding will continue
into Tuesday morning.

In the hours before

Local storm report, Oct 8, 1:23 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
123 PM CDT MON OCT 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FLOOD            LUBBOCK                 33.58N 101.88W
10/08/2018                   LUBBOCK            TX   BROADCAST MEDIA

            FLOODING ALONG 98TH STREET AT INDIANA AND QUAKER;
            OUTSIDE LANES FROM QUAKER TO FRANKFORD FLOODED

&&

EVENT NUMBER LUB1800248

JGD
Local storm report, Oct 8, 1:26 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
126 PM CDT MON OCT 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     FLOOD            LUBBOCK                 33.58N 101.88W
10/08/2018                   LUBBOCK            TX   BROADCAST MEDIA

            FLOODING AT 82ND AND UNIVERSITY AVE

&&

EVENT NUMBER LUB1800249

JGD
Local storm report, Oct 8, 5:44 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CDT MON OCT 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 N BROWNFIELD          33.19N 102.27W
10/08/2018  E1.00 INCH       TERRY              TX   LAW ENFORCEMENT

&&

EVENT NUMBER LUB1800250

RCB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:58 AM CDTSpecial Weather StatementLUBParmer32 min
Oct 8, 4:37 AM CDTSpecial Weather StatementLUBCastro53 min
Oct 8, 7:38 AM CDTSpecial Weather StatementLUBBriscoe, Floyd37 min
Oct 8, 8:57 AM CDTAreal Flood WarningLUBSwisher6 hr
Oct 8, 9:50 AM CDTAreal Flood AdvisoryLUBHale, Lubbock, Lynn, Swisher115 min
Oct 8, 12:13 PM CDTAreal Flood AdvisoryLUBFloyd, Hale, Hockley, Lamb, Lubbock, Lynn and 2 more107 min
Oct 8, 1:04 PM CDTAreal Flood WarningLUBHockley, Lubbock82 min
Oct 8, 5:35 PM CDTSevere Thunderstorm WarningLUBTerry25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.